Diabetes in Dogs
& Dogs With Diabetes
Handling a Diabetes Emergency
Prepare now to know what to do if an emergency occurs. This includes talking to your veterinary practice for more information tailored to your dog’s care.
Reasons for Low Blood Sugar (Hypoglycaemia)
The most common side effect experienced with Caninsulin® therapy, or other insulin preparations, is low blood sugar, called hypoglycaemia. If not treated, hypoglycaemia can be fatal to your dog.
By knowing the causes of hypoglycaemia, you can help avoid occurrences.
Hypoglycaemia can be caused by:
- Giving too much insulin
- Missing or delaying food
- Change in diet or amount fed
- Increase in activity
- Infection or illness
- Decreased appetite or vomiting
- Change in the body’s need for insulin
- Adrenal, pituitary, or thyroid gland diseases, or progression of liver or kidney disease
- Interaction with other medications
A dog with diabetes may experience hypoglycaemia without showing any obvious signs. It is important that pet owners be particularly observant of their dog’s behaviour.
If Low Blood Sugar Occurs
These side effects can happen suddenly, and require immediate care:
- Behavioural changes including looking for food, or scavenging behaviour
- Muscle twitching
If your dog is conscious:
- Administer the treatment recommended by your vet. If unknown, rub a small amount of honey syrup or jam on your dog’s gums. (Pouring it risks it getting in the lungs.)
- Honey syrup is absorbed very quickly (1–2 minutes), and your dog should be responsive
- If your dog can swallow, feed a small amount of food
- Contact your vet immediately for further instructions
- Your pet may need to be hospitalised for treatment
If your dog is unconscious:
Contact your vet immediately, this is a medical emergency!
Keeping Blood Sugar Stable
Consistent management will help prevent low blood sugar emergencies.
- Keep diet consistent and appropriate
- Feed at the same times each day
- Treats and changes to care management should be avoided unless recommended by your vet
- Your vet will advise you on the most appropriate diet for your dog
- Exercise and level of play should not change without consulting your vet
- Develop a schedule with your veterinary practice for regular evaluations
“I keep hearing, ‘consistency is key’ and I’m
starting to understand how it helps my diabetes
stay under control.”
Other Side Effects
Be aware of signs associated with loss of effectiveness of insulin, or allergic reactions. Contact your veterinary practice immediately if your pet shows signs of the following:
- Excessive water consumption for more than 3 days
- Excess urination, including urination that is abnormal for your pet or inappropriate (like urinating outside the litter tray)
- Reduced or complete loss of appetite
- Weakness or seizures
- Behavioural change or depression
- Muscle twitching or anxiety
- Constipation, vomiting or diarrhoea
- Signs of a bladder infection (small, frequent urinations, straining, blood in the urine)
- Swelling of the head, neck, or insulin injection sites
- Ketones in the urine
- Change in gait, involving walking on the hocks (ankles)
Tracking Tools & Resources
1. Pet Diabetes Tracker app
Review and keep important information to manage diabetes.
2. Blood Glucose Curve Tool
Easily record blood glucose readings to generate a blood glucose curve.
3. Helpful Downloads
Additional resources to understand and manage canine diabetes.
Talk to Your Vet Today
to learn more about pet diabetes, and how cats and dogs can lead a happy,
healthy life with proper management